Alert archive / Maryland / Flash Flood Warnings in 2003

Flash Flood Warning 10, NWS Baltimore/Washington

May 25, 2003Carroll County, Maryland

NWS Baltimore/Washington issued this flash flood warning at May 25, 2003, 12:10 AM EDT for Carroll County, Maryland. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2003, 12:10 AM EDT (04:10 UTC)
Expired
May 25, 2003, 4:15 AM EDT
In force
4 hr
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Carroll County, MD

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 4.2 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2003-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 193 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2003-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
193 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
758 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KLWX 250411
FFWLWX
MDC013-250815-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1210 AM EDT SUN MAY 25 2003

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR
  CARROLL COUNTY IN NORTH CENTRAL MARYLAND

* UNTIL 415 AM EDT.

* AT 1210 AM EDT...RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN
  OVER MUCH OF CARROLL COUNTY MOVING SLOWLY EAST. RADAR INDICATES    
  THAT 1 TO 2 INCHES OF RAIN HAS ALREADY FALLEN OVER THE WARNED      
  AREA. ANOTHER 1 TO 2 INCHES WILL BE POSSIBLE THROUGH 415 AM EDT.

  THIS ACTIVITY HAS A HISTORY OF PRODUCING FLASH FLOODING IN         
  FREDERICK COUNTY.

* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN
  INCLUDE ELDERSBURG...HAMPSTEAD...MANCHESTER...OAKLAND...
  SYKESVILLE...TANEYTOWN...WESTMINSTER AND GAMBER.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3965 7726 3948 7711 3937 7716 3935 7691
          3966 7683

$$
MANNING
2 follow-up statements
000 
WGUS71 KLWX 250545
FFSLWX
MDC013-250815-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
143 AM EDT SUN MAY 25 2003

...FLASH FLOOD WARNING CONTINUES FOR CARROLL COUNTY UNTIL 
415 AM EDT...

AT 143 AM EDT...RADAR CONTINUED TO SHOWERS AND THUNDERSTORMS OVER 
MUCH OF CARROLL COUNTY. THIS ACTIVITY IS MOVING SLOWLY TO THE 
NORTHEAST. 

RADAR INDICATES THAT CLOSE TO 2 INCH INCHES OF RAIN HAS ALREADY 
FALLEN IN A FEW LOCATIONS IN THE WARNED AREA. ANOTHER 1/2 INCH WILL 
BE POSSIBLE THROUGH 415 AM EDT.

SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN 
AND HIGH WATER INCLUDE ELDERSBURG...HAMPSTEAD...MANCHESTER...
OAKLAND...SYKESVILLE...TANEYTOWN...WESTMINSTER AND GAMBER.

EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING
AREAS ARE SUBJECT TO FLASH FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

$$
MANNING
000 
WGUS71 KLWX 250819
FFSLWX
MDC013-250845-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
420 AM EDT SUN MAY 25 2003

...FLASH FLOOD WARNING FOR CARROLL COUNTY HAS EXPIRED...

AT 415 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT 
THE HEAVY RAINFALL THAT PRODUCED EARLIER FLASH FLOODING HAS MOVED 
NORTHEAST OF CARROLL COUNTY...THEREFORE THE WARNING HAS BEEN 
ALLOWED TO EXPIRE. 

SOME STANDING HIGH WATER OR MINOR POOR DRAINAGE FLOODING IS POSSIBLE 
EARLY THIS MORNING. 

$$
MANNING

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at May 24, 10:45 PM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, May 24, 10:45 PM EDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1045 PM EDT SAT MAY 24 2003

SHRA/TSRA STILL ARND. WILL UPDATE ALL ZONES FROM DC NORTHWARD TO
INCLUDE PRECIP MENTION.

RADAR IS DOWN. PART ON ORDER...BUT SYSTEM WILL LIKELY BE OUT OF
SERVICE THROUGH AT LEAST SUNDAY MORNING.

RDH

PREV DISC...
-----------------------------------------------------------
CONVECTION OVR NWRN ZONES REFUSING TO DIE. SFC HTG IN THE W THIS
AFTN PROVIDED ENOUGH INSTAB TO GENERATE SHRA/TSRA ALG STNRY FNT.
18Z GFS ALSO SHOWING SOME WEAK S/W ENERGY PASSING THROUGH THIS
EVENING...HELPING TO KEEP ACTIVITY GOING. ORIENTATION OF ECHOES IS A
LTL DISCOMFORTING. CELLS ARE TRAINING NELY. WILL HAVE TO MONITOR FOR
FLOODING. STREAMS ARE HIGH AND THE SOIL IS MOIST. HOPEFULLY WITH
LOSS OF DAYTIME HTG THINGS WILL BEGIN TO SIMMER DOWN.

WILL EXTENDED EVENING POPS A LTL LONGER WHERE RAINS ARE STILL
FALLING.

GFS ALSO HINTS AT SOME REDEVELOPMENT OF ACTIVITY SERN ZONES IN THE
MORNING. WILL REMOVE MENTION OF AFTN TIMING THERE...BUT WILL LET MID
SHIFT DECIDE IF HIER POPS ARE NEEDED.

ALLS QUIET ON THE MARINE SIDE. AIRPORTS LIKELY TO EXPERIENCE VSBY
REDUCTIONS OVERNIGHT DUE TO FOG.

RDH

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
Hazardous weather outlook, May 24, 10:30 AM EDT, 13 hours 40 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-250900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1030 AM EDT SAT MAY 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, May 25, 12:04 AM EDT, 6 minutes before
DCZ001-MDZ005-006-009>011-013-014-VAZ042-053-054-250515-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1204 AM EDT SUN MAY 25 2003

...THUNDERSTORMS WITH TORRENTIAL RAINFALL MOVING INTO THE WASHINGTON
AND BALTIMORE METRO AREAS...

AT 1204 AM EDT...DOPPLER RADAR INDICATED AN AREA OF SHOWERS AND
THUNDERSTORMS WITH TORRENTIAL RAINFALL MOVING INTO THE WESTERN
WASHINGTON AND BALTIMORE SUBURBS. RAINFALL RATES UP TO 2 INCHES PER
HOUR CAN BE EXPECTED WITH SOME FLOODING POSSIBLE. THIS ACTIVITY HAS
ALREADY PRODUCED FLASH FLOODING IN FREDERICK COUNTY MARYLAND.

ANYONE VENTURING OUTSIDE TONIGHT SHOULD BE ESPECIALLY CAUTIOUS...AND
LOOK FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE FLOODING.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE FLASH FLOOD
WARNINGS ARE ISSUED.

MANNING

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 11:45 PM EDTFlash Flood WarningLWXFrederick4 hr

Nearby

Flash Flood Warnings in Maryland, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.